Alert archive / New Hampshire / Areal Flood Advisories in 2021

Areal Flood Advisory 21, NWS Gray, ME

August 8, 2021Carroll County, Coos County, Grafton County, New Hampshire

NWS Gray, ME issued this areal flood advisory at Aug 8, 2021, 5:10 PM EDT for Carroll County, Coos County, Grafton County, New Hampshire. It was in force for 71 min.

The area

The outline as issued.

The facts

Issued
Aug 8, 2021, 5:10 PM EDT (21:10 UTC)
Expired
Aug 8, 2021, 6:21 PM EDT
In force
71 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

Counties Carroll County, NH, Coos County, NH, Grafton County, NH

The radar

The Portland,ME radar (KGYX), 89 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2021-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2021-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

299 
WGUS81 KGYX 082110
FLSGYX

Flood Advisory
National Weather Service Gray ME
510 PM EDT Sun Aug 8 2021

NHC003-007-009-082315-
/O.NEW.KGYX.FA.Y.0021.210808T2110Z-210808T2315Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll NH-Coos NH-Grafton NH-
510 PM EDT Sun Aug 8 2021

The National Weather Service in Gray has issued a

* Flood Advisory for...
  North Central Carroll County in northern New Hampshire...
  Southern Coos County in northern New Hampshire...
  East Central Grafton County in northern New Hampshire...

* Until 715 PM EDT.

* At 510 PM EDT, Doppler radar indicated heavy rain due to 
  thunderstorms in the area. Minor flooding is ongoing or expected 
  to begin shortly in the advisory area.

* Some locations that will experience flooding include...
  Conway, Lincoln, Tamworth, Bartlett, Jackson, Albany, Hart's 
  Location, Livermore, and Waterville Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4414 7138 4414 7130 4412 7122 4408 7115
      4391 7123 4396 7151 4412 7151

$$

CK
1 follow-up statement
215 
WGUS81 KGYX 082221
FLSGYX

Flood Advisory
National Weather Service Gray ME
621 PM EDT Sun Aug 8 2021

NHC003-007-009-082231-
/O.CAN.KGYX.FA.Y.0021.000000T0000Z-210808T2315Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carroll NH-Coos NH-Grafton NH-
621 PM EDT Sun Aug 8 2021

...FLOOD ADVISORY IS CANCELLED FOR NORTH CENTRAL CARROLL, SOUTHERN 
COOS, AND EAST CENTRAL GRAFTON COUNTIES...

The heavy rain in the advisory area has ended. Flooding is no longer 
expected to pose a threat. Please continue to heed remaining road 
closures.

LAT...LON 4414 7138 4414 7130 4412 7122 4408 7115
      4391 7123 4396 7151 4412 7151

$$

CK

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this areal flood advisory went out at Aug 8, 3:52 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 8, 3:52 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Gray ME
352 PM EDT Sun Aug 8 2021

.SYNOPSIS...
Slow moving showers and storms with locally heavy rainfall will
wane this evening as a front lingers over the region. Onshore
flow gives us a cool and mostly cloudy Monday, then the trend
will be toward heat and humidity through the balance of the work
week. Although shower chances exist each day this week,
likelihood of widespread showers and storms increases through
the second half of the week, culminating in a frontal passage
late in the week. This should bring an end to this latest bout
of heat with a Canadian airmass invading the region next
weekend.

&&

.NEAR TERM /TONIGHT/...
Warm and muggy today with weak flow through the column... which
is leading to autoconvective rain showers over the mountains,
where elevated heating is providing some UVV over the peaks and
ridges amid a dearth of dynamic forcing. At this hour, activity
is mostly centered across the Monadnock region... along a weak
remnant boundary draped across New England. This activity will
gradually propagate northward through the remainder of the
afternoon and evening before dissipating with the setting sun.
Very slow storm movement due to almost no flow is leading to
locally heavy rainfall totals, so a very localized flood threat
persists through the evening.

High pressure builds over the Canadian maritimes with an
inverted ridge axis building down the Maine coast tonight. This
will set up mostly along-shore flow at the surface, but
slightly onshore with Ekman flow and a more easterly component
just off the surface. Thus the forecast conundrum for tonight
will be how the marine layer behaves with respect to fog and
stratus development. There has been consistent fog and stratus
development around Nova Scotia over the last couple days, but
there is some question with how much of that airmass we can
advect in given a greater northerly component of flow. Hires
guidance is mixed, and satellite/webcams don't show anything
right now over the waters. Do think with the humid airmass in
place we'll at least have patchy fog over most of the area
however. Lows will again be down into the 60s tonight.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
Monday will likely be the coolest day of the week with
temperatures hinging on cloud cover. Surface charts will show
high pressure anchored over the Gulf of Saint Lawrence
extending down through coastal Maine, however cut off low
pressure will continue to meander off the southern coast of New
England. While any morning marine stratus and fog will likely
lift during the morning hours, mid- and upper-level clouds
provide cover in the mean time. High temperatures will be most
subdued along the coast due to onshore flow (near 70), but
inland will be a bit tougher. More clouds in convergence are
expected over Maine, for a larger chunk of the day, so highs
remain in the mid-70s for the most part there. Further west into
New Hampshire, more cloud breaks and better mixing of low level
moisture lends confidence to readings closer to 80... and over
in the Connecticut River Valley, highs are progged in the mid-
80s as it stays sheltered from the marine layer. A few showers
will be possible across the far south associated with the cut-
off low and over the northern mountains associated with a weak
upper level wave.

Another surge of onshore flow late in the day provides greater
confidence in more fog impacts along the coast, coming at the
nose of a weak jet along the northern periphery of the cut-off
low as it drifts ENEward. Caveats remain however and hires
guidance including the HREF still suggest a fairly transient
period of locally dense fog, which may also be accompanied by
light rain showers and perhaps drizzle. Overall I think tomorrow
will have the better chance of activating the marine layer than
tonight. The soupy airmass remains so I still think we'll have
fairly widespread patchy fog over the region, but with more
coverage along the coast.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
...Hot and Humid Conditions Expected Wednesday Through Friday...

General pattern in the extended will consist of a
sprawling Bermuda High along the Eastern Seaboard midweek through
Friday. This will lead to well above average temperatures with
elevated heat index values. Relief is expected by the weekend as a
500mb trough approaches from Quebec on Saturday leading to cooler
and less humid conditions for next weekend. Forecast confidence is
above average in regards to the general synoptic flow.

Tuesday a weak coastal low moves through the Gulf of Maine. This
will keep the coastal plain in the marine layer for post of the day
as temperatures begin to trend up across interior areas as southerly
return flow brings to impact the area. A few scattered showers
and isolated thunderstorms can't be ruled out. Southwest flow
becomes established by Wednesday across the entire CWA bringing
with it a very sticky airmass as dewpoint temps surge to near 70
degrees. The only relief will some afternoon cloud cover as
diurnal instability storms develop. Rinse and repeat will be
the forecast for Thursday and Friday with a slight trend up in
temperatures on Thursday as the possible peak in the heat, but
it could be just as hot on Friday. Broad cyclonic flow just to
our west will allow just enough instability aloft to help aid
in afternoon convection each day, with higher props the further
north and west you go. Surface cold front looks to cross the
area on Saturday with more storms, potential for severe weather
will be a good bet based on pattern recognition. A relief is
expected towards Day 7 for the end of the weekend.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Short Term...A tricky aviation forecast... VFR prevails today
with an outside chance of TEMPO MVFR in SHRA/TSRA for HIE/LEB.
Tonight, onshore flow increases with IFR ceilings and patchy
fog expected for PWM...PSM...and MHT, and lower confidence for
this at AUG...RKD...and CON. Tomorrow another surge of onshore
flow may bring more low ceilings to the coast, especially late.
Would expect a higher chance of IFR/local LIFR late Monday and
Monday night along the coast and for valley terminals including
HIE/LEB/CON.

Long Term...Tuesday morning IFR conditions could linger along
the coastal plain in the marine layer and the CT River Valley
Tuesday morning before burning off. Conditions should improve to
VFR by the afternoon hours. By midweek, morning fog and
afternoon thunderstorms will be the general pattern with tempo
aviation impacts, but coastal plain TAF terminals will generally
be VFR.

&&

.MARINE...
Short Term...High pressure builds over the Canadian maritimes and
extends down into the Gulf of Maine tonight through tomorrow
providing quiet conditions over the waters with seas and winds
staying well below small craft thresholds. Fog and showers will
be possible tonight into tomorrow, with more widespread activity
of both possible late tomorrow into tomorrow night.

Long Term...Seas and waves will stay below SCA conditions in the
extended as broad ridging is expected over the coastal waters
from Wednesday through Friday after a very weak coastal wave
crosses the waters on Tuesday. A moist airmass advecting over
the Gulf could lead to periods of fog that will lower
visibilities.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Casey
SHORT TERM...Casey
LONG TERM...Dumont
Hazardous weather outlook, Aug 8, 3:25 PM EDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
325 PM EDT Sun Aug 8 2021

MEZ012>014-018>028-033-NHZ004>006-008>010-012>014-091930-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Carroll-Southern Grafton-
Southern Carroll-Merrimack-Belknap-Strafford-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
325 PM EDT Sun Aug 8 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, central New Hampshire, northern New
Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat indices in the mid to upper 90s are possible during the
afternoon hours on Wednesday through Friday. Some areas in the lower
Merrimack River Valley could reach heat index values of 100 degrees.
Heat advisories may eventually be needed for parts of the region by
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-NHZ001>003-091930-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-
325 PM EDT Sun Aug 8 2021

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ007-011-015-091930-
Sullivan-Cheshire-Western And Central Hillsborough-
325 PM EDT Sun Aug 8 2021

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected this afternoon and evening.
Any thunderstorms that form are expected to be slow-moving and
contain heavy downpours, which may lead to urban flood issues and flash
flooding in localized areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat indices in the mid to upper 90s are possible during the
afternoon hours on Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-091930-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
325 PM EDT Sun Aug 8 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 8, 1:05 PM EDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
105 PM EDT SUN AUG 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     LISBON                  44.21N 71.91W
08/07/2021                   GRAFTON            NH   TRAINED SPOTTER

            MULTIPLE TREES DOWN. DELAYED REPORT, TIME
            ESTIMATED BY RADAR.

&&

TUBBS

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:39 PM EDTAreal Flood AdvisoryGYXCheshire2 hr
Aug 8, 3:19 PM EDTAreal Flood AdvisoryGYXCheshire94 min

Nearby

Areal Flood Advisories in New Hampshire, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.